Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 118, NWS Jackson, KY

November 12, 20037 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Nov 12, 2003, 3:09 PM EST for 7 counties in Kentucky. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2003, 3:09 PM EST (20:09 UTC)
Expired
Nov 12, 2003, 4:45 PM EST
In force
96 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bath County, KY, Elliott County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Rowan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 122012
FFWJKL
KYC011-063-069-165-173-175-205-122145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
309 PM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FLEMING COUNTY
  ROWAN COUNTY
  BATH COUNTY
  ELLIOTT COUNTY
  MONTGOMERY COUNTY
  MENIFEE COUNTY
  MORGAN COUNTY

* UNTIL 445 PM EST

* AT 304 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF 
HEAVY RAIN AND THUNDERSTORMS MOVING EAST ACROSS AREAS NORTH OF THE 
MOUNTAIN PARKWAY AT 20 MPH.

* THE EXCESSIVE RAINFALL WILL BE DROP ANOTHER 1 TO 2 INCHES OF RAIN ACROSS
AREAS NORTH OF THE MOUNTAIN PARKWAY THROUGH 6 PM. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3839 8373 3807 8405 3787 8354 3792 8313
          3816 8303

$$

JM/CG
1 follow-up statement
000 
WGUS73 KJKL 122154
FFSJKL
KYC069-122215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
450 PM EST WED NOV 12 2003

...THE FLASH FLOOD WARNING FOR FLEMING WAS ALLOWED TO EXPIRE AT 
445 PM EST...

THE THUNDERSTORMS THAT BROUGH THE EXCESSIVE RAINFALL HAS LEFT THE AREA 
THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE. 

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3857 8336 3818 8359 3826 8390 3864 8393

$$
GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 11:30 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Nov 12, 11:30 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1130 AM EST WED NOV 12 2003

TRAINING CELLS HAVE PRODUCED NEARLY AN INCH OF PCPN OVER A
CONCENTRATED AREA. THERE WILL BE A SHORT REPRIEVE AS THE HEAVIEST
PCPN SAGS SOUTH TOWARD THE MTN PARKWAY. CONCERN IS WITH THE NEXT
ROUND OF CONVECTIVE PCPN IN CNTRL KY HEADED TOWARDS OUR NRN
COUNTIES. HAVE ISSUED FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF
I64. REST OF GRIDS LOOK DECENT. WILL UPDATE TO INCLUDE WATCH AND TO
TIGHTEN THE GRADIENT FOR PCPN THIS AFTERNOON. DEF POPS FOR FNTL
PASSAGE TONIGHT LOOKS STILL VALID. WAA WILL PUSH TEMPS TO AROUND 70
INSPITE OF THE CLOUDS AND RAIN.

.JKL...FLOOD WATCH FOR NORTHERN KY ZONES KYZ044-050>052-104 TIL
MIDNIGHT.

DUSTY

---------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------

530 AM EST WED NOV 12 2003

AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS WAS OVER THE NORTHERN
1/2 OF THE CWA THIS MORNING...WITH SOME SCATTERED SHOWERS TO THE
SOUTH. LEAD SW/V WAS NOW WORKING INTO THE EASTERN PART OF THE OH
VALLEY WITH ANOTHER MINOR SOUTHERN STREAM SW/V OVER MO. THE MAIN
FEATURE OF INTEREST IS CURRENTLY MOVING THROUGH THE DAKOTAS. THE SFC
LOW ASSOCIATED WITH THIS SYSTEM IS CURRENTLY OVER SOUTHERN MN. WITH
A COLD FRONT EXTENDING SW INTO TX. BEHIND THIS FRONT IS MUCH COOLER
AIR. 8H TEMPS FROM 0Z ANALYSIS WERE SEVERAL DEGREES BELOW 0C BEHIND
THIS SYSTEM. VWP HAS BEEN SHOWING LOW LEVEL JET OF 50 TO 55 KTS ALL
NIGHT TRANSPORTING IN ABUNDANT MOISTURE.

MAIN CHALLENGE FOR TODAY IS IF ANY SFC BASED CONVECTION WILL DEVELOP
ALONG THE FRONT AND HOW STRONG WINDS WILL BE THROUGH TOMORROW. OLD
FRONT/MOISTURE BOUNDARY WILL CONTINUE TO GRADUALLY SINK SOUTH INTO
THE CWA TODAY. AS IT DOES SO IT WILL CONTINUE TO INTERACT WITH SW/VS
MOVING THROUGH THE FLOW.  IT LOOKS LIKE THERE SHOULD BE A LULL IN
THE SHOWERS THIS AFTERNOON...BEFORE THE COLD FRONT APPROACHES LATE
IN THE DAY. MODEL FORECAST SOUNDINGS ARE NOT THAT UNSTABLE (-1 TO -2
LIS). HOWEVER...APPROACH OF TROUGH SHOULD STEEPEN LAPSE RATES A
BIT. 8H WINDS ARE GENERALLY AROUND 35 TO 40 KTS WHILE 7 H WINDS ARE
PROGGED TO BE AROUND 55 KTS. IF ANY CONVECTION CAN TAP INTO THIS
HIGHER MOMENTUM AND TRANSLATE IT TO THE SFC THERE COULD BE SOME
STRONG GUSTS. THINK THIS IS DEFINITELY A POSSIBILITY ESPECIALLY
RIGHT ALONG THE FRONT AND HAVE HIGHLIGHTED IT IN THE ZFP AND HWO.
ANOTHER PROBLEM IS TEMPERATURES. TEMPS ARE CURRENTLY RUNNING BETWEEN
THE LOWER 60S IN THE RAIN COOLED FAR N TO THE LOWER 70S IN THE
WARMER SPOTS IN THE SOUTH. WITH WARM ADVECTION CONTINUING WENT
ABOVE GUIDANCE NUMBERS FOR HIGHS TODAY. WITH ONGOING PRECIP AND
EXPECTED FORCING LATER TODAY...RAISED POPS TO CATEGORICAL.

TONIGHT...WINDS SHOULD REALLY PICK UP AROUND AND AFTER
FROPA...GENERALLY BETWEEN 0 AND 4Z FROM WEST TO EAST. WITH STRONG
PRESS GRADIENT...GUSTS UP TO 35 MPH SEEM POSSIBLE GIVEN MODEL
FORECAST WINDS JUST OFF THE SFC. WENT WITH A BLEND FOR LOWS. RIDGES
SHOULD SEE THE COLDER AIR WORK IN FIRST. HOWEVER...DEEP MOISTURE
WILL BE WELL TO THE EAST BEFORE THE COLD AIR WORKS IN.

THU/THU NIGHT...CONTINUES TO LOOK COOL AND WILL PROBABLY BE THE
COLDEST READINGS SO FAR THIS FALL. GUIDANCE HAS TRENDED DOWN AND
GIVEN AS COOL AS THE AIRMASS SHOULD BE CANT ARGUE. SOME OF THE
HIGHEST TERRAIN MAY STRUGGLE TO GET OUT OF THE 30S. THE PRESS
GRADIENT WILL STILL BE STRONG ON THU AND GIVEN DRY ADIABATIC TEMP
PROFILE AND OVERALL DRY LOOKING FORECAST SOUNDING...SOME GUSTS UP TO
35 MPH CANT BE RULED OUT...ESPECIALLY THROUGH MID AFTERNOON. WITH
AREA OF HIGH PRESSURE GETTING CLOSER TO THE REGION...GRADIENT WILL
SLACKEN THU NIGHT AND WITH LIGHTER WINDS TEMPS SHOULD FALL WELL INTO
THE 20S. FWC GUIDANCE HAD LOZ INTO THE UPPER TEENS. DIDNT GO QUITE
THAT COLD YET...BUT WILL LET LATER SHIFTS SEE IF THE DOWNWARD TREND
FOR LOW TEMPS CONTINUES.

FRI/FRI NIGHT/EXTENDED...ADJUSTED HIGHS DOWN JUST A TAD...BUT MAIN
CHANGE WAS TO INTRODUCE A RIDGE VALLEY SPLIT ON FRI NIGHT.  THE REST
OF THE FORECAST AND THE EXTENDED LOOKED TO BE IN GOOD SHAPE.

JP

---------------------------------------------------------------------
957 PM EST TUE NOV 11 2003

UPDATE NUMBER 2 FOR THE EVENING WILL BE OUT SHORTLY. TEMPS WILL NOT
FALL AS COOL AS WAS FORECAST.  ALMOST ALL LOCATIONS ARE STILL AT
LEAST 60 DEGREES...WITH THE TEMPERATURE CLIMBING AT JKL. THE COOLEST
READING TO BE FOUND WAS AT FLEMING/MASON COUNTY AIRPORT JUST NORTH
OF THE FORECAST AREA AT 59...BUT THEY WERE SATURATED WITH SHOWERS
AND WIND BLOWING...SO THEY WILL HAVE TROUBLE COOLING FURTHER.
GRADIENT WINDS SHOULD INCH HIGHER DURING THE NIGHT...AND SKIES WILL
BE CLOUDY. WILL RAISE FORECAST TO AROUND 60.

HAL

---------------------------------------------------------------------

730 PM EST TUE NOV 11 2003

SHOWERS HAVE ALREADY FALLEN OVER MOST OF THE NORTHERN HALF OF THE
AREA. THEY ARE STILL CURRENTLY THERE...BUT IT LOOKS LIKE THERE MAY
BE A BIT OF A LULL SHORTLY. NEVER THE LESS...THERE SHOULD BE MORE
LATER. WILL UPDATE POPS FROM JKL NORTH TO 80 PERCENT IN 1ST PERIOD
AND REMOVE TIMING. WILL STAY WITH LIKELY IN THE SOUTH. WILL ALSO
MAKE SOME MINOR WIND ADJUSTMENTS.

HAL

---------------------------------------------------------------------

414 PM EST TUE NOV 11 2003

SHORT TERM...MONDAY THRU THURSDAY.

LIGHT RA PERSISTS ACROSS THE CWFA AS THE LLVL JET WITH GUSTY SFC
WINDS CONTINUES TO ADVECT COPIOUS AMOUNTS OF MOISTURE INTO THE AREA.
TODAY LOOKED LIKE NOV WITH GRAY SKIES AND BREEZY WINDS. WAA KEPT
TEMPS UP AND SHOULD CONTINUE IN SPITE OF CLOUDS. LOWS IN THE UPPER
50S WILL JEOPARDIZE OUR RECORD MAX/MIN FOR NOV 12. WARM FNT TO OUR
NORTH WITH ISENTROPIC UPGLIDE PROVIDING SUFFICIENT LIFT FOR RAIN.
GOOD AREA OF 60+ DWPTS IN WRN KY TO KEEP AREA VERY MOIST.

COLD FNT TO OUR NW ANCHORED TO A LOW OVER THE HUDSON BAY...THRU THE
ARROWHEAD OF MN TO ERN SD TO COME BARRELING THRU THE OH VLY LATE
WED. JET DYNAMICS INDICATE SOME INSTABILITY BUT BETTER ENERGY JUST
NORTH OF OH RVR. STILL WILL KEEP MENTION OF TS IN FCST FOR WED PRIOR
TO FNTL PASSAGE. PW APPROACHES 1.5 AND SOME CONCERN ABOUT ISOLATED
HYDRO PROBLEMS. NOT WIDESPREAD ENUF FOR WATCH BUT WILL KEEP EYE ON
PCPN TOTALS. CURRENT FFG AROUND 1.5/1 HR AND 2/3 HR. VERY SHARP
CUT OFF TO PCPN WITH FNTL PASSAGE. GFS TRIES TO KEEP EXTRA MOISTURE
IN THE LLVL BELOW ABOUT 7K AND THIS COULD BE AN INDICATION OF
UPSLOPE COLD CU. WILL KEEP SKY COVER AT A HIER LVL TO ACCOUNT.

SHOULD SEE SIGNIFICANTLY COLDER/DRIER AIR IN FOR THU MORN AND WITH
AFTERNOON CLOUDS AND CONTINUED CAA DO NOT EXPECT MUCH TEMP RECOVERY.
CLEARING WILL HOLD OFF TIL LATE THU...TOO LATE TO DO MUCH GOOD. HAVE
FOLLOWED ETA MODEL CLOSEST DUE TO LLVL MODELING AND VERIFICATION HAS
SHOWN THE MET MOS OUTPERFORMING ALL OTHERS FOR THE PAST SEVERAL DAYS.
STILL...HAVE DEFERRED TO SURROUNDING STATIONS AND COMPROMISED THOSE
NUMBERS FOR BETTER BLEND.

EXTENDED...FRIDAY THRU MONDAY.

THE EXTENDED STARTS OFF COMPLICATED WITH A CUT OFF LOW OPENING UP
AND SHEARING OUT ACROSS THE MIDWEST AND CYCLONES SPINNING THERE WAY
THROUGH NORTHERN CANADA.  PER HPC DISCUSSION TRENDED TOWARD 06Z GFS
WITH POSITION OF SHORTWAVE WHICH IS A MORE NORTHERN TRACK...AND
THEREFORE CONTINUING DRY WEEKEND...SOUTHEAST HIGH PRESSURE WILL KEEP
MOST OF THE CONTROL AND LIMIT THE MOISTURE.  FOR THE EARLY PART OF
NEXT WEEK...NEXT SHORTWAVE IS DEPICTED AS CLOSED WHEN IT COMES
ASHORE OVER CA.  FIGURE THAT THIS IS TRUE WITH STRONG JET STREAM
PLOWING INTO THE NORTHWEST STATES.  ALSO...SLOWED THE TIMING OF THIS
FEATURE JUST A TAD.  SPEED OF THIS SOUTHERN STREAM SHORTWAVE/CLOSED
LOW DICTATE HOW MUCH OF AN INFLUENCE IT WILL HAVE ON OUR WEATHER AS
IT COMBINES FORCES WITH THE NORTHERN STREAM SHORTWAVE.  HIGH WILL
MOVE EAST AND ALLOW FOR MOISTURE RETURN.  HAVE STRETCHED CHANCE POPS
INTO TUE.

DUSTY/OUDEMAN
Hazardous weather outlook, Nov 12, 11:15 AM EST, 3 hours 54 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLOOD WATCH IS IN EFFECT FOR COUNTIES NORTH OF INTERSTATE 64 UNTIL
MIDNIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH LATE THIS EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING FOR AREAS NORTH OF OF THE MOUNTAIN PARKWAY. SOME
THUNDERSTORMS THIS AFTERNOON OR EVENING COULD PRODUCE STRONG WIND
GUSTS AND POSSIBLY HAIL AS A STRONG COLD FRONT PLOWS THROUGH THE
REGION. SOME STRONG WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE TONIGHT
BEHIND THE FRONT AS MUCH COLDER AIR PUSHES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIND GUSTS UP TO 35 MPH ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 4:21 PM ESTSevere Thunderstorm WarningJKLEstill, Powell24 min
Nov 12, 4:39 PM ESTFlash Flood WarningJKLBath, Elliott, Menifee, Montgomery, Morgan, Powell and 1 more3 hr
Nov 12, 4:57 PM ESTSevere Thunderstorm WarningJKLMagoffin, Morgan33 min
Nov 12, 5:10 PM ESTSevere Thunderstorm WarningJKLLee, Owsley35 min
Nov 12, 5:13 PM ESTFlash Flood WarningJKLEstill, Johnson, Lee, Magoffin, Wolfe3 hr
Nov 12, 5:21 PM ESTFlash Flood WarningJKLMartin3 hr
Nov 12, 5:28 PM ESTSevere Thunderstorm WarningJKLRockcastle47 min
Nov 12, 5:31 PM ESTSevere Thunderstorm WarningJKLPulaski44 min
Nov 12, 5:45 PM ESTSevere Thunderstorm WarningJKLLaurel45 min
Nov 12, 5:57 PM ESTSevere Thunderstorm WarningJKLFloyd, Knott, Perry48 min
Nov 12, 6:05 PM ESTSevere Thunderstorm WarningJKLPike55 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.